RSS Feed

Superwoman? Perhaps.

Posted on

I haven’t posted in a few days because I felt like I was only posting about having a great day and then the next about how much pain I am had been in. I guess it was really bothering me more than anything and I didn’t want to face these ups and downs. And then my bad days turned into worse and worse… until I ended up at ER last night.

I posted on Tuesday how my hematoma was bothering me. Well, I guess I didn’t really let on how much it was bothering me because I wanted to focus on the fact that my stomach pain had improved… well it was replaced with horrible hematoma pain all day Wednesday and through Thursday morning. That pain started to dissipate Thursday and I developed a new pain, at the very bottom of my liver, in my back (which we thought was kidney pain because of its location). This pain was awful. I cried all day Thursday and on Friday at 1pm, it had got to the point where I was at a pain level equal to when I woke up from my 2nd transplant. Time for ER.

Now, during this time… did I allow myself to increase my pain meds? No. Why? Because certain people, especially the doctors, are so anti pain meds that I was terrified. They put so much fear into you that you will become addicted and you practically have to beg them to give you something. For someone who hates being on pain meds, this is difficult for me. I would love nothing more than to be off the pain killers and to be improving, slow recovery is not fun, but recover I will, whether it be slow or fast, I will get there! Anyways, so the pain was awful, and we went to ER….

It was quite the eventful trip down, we came upon a head-on collision, that was scary. We called 911 and had to continue on because I was in such horrible pain. Walking, breathing, driving, stopping, going, bumps…everything hurt! (By the way, everyone seemed to be somewhat ok and we called 911).

My ER doctor was great. I will make a long story short… they gave me IV dilaudid for the pain. That was the first time I had any real pain relief since my transplant. I cried because I was so relieved to have the edge off of the pain (though it did still hurt) for the first time. The doctor ran labs and did a CT with contrast (looking for kidney stones or something wrong with the liver). CT scan came back showing that I have pleural effusion, which is fluid between my lungs and liver. My ER doctor called a UCSF liver transplant surgeon to see what they wanted to do with me… he said to send me home (even though the pleural effusion doesn’t explain why I was in such severe pain). I was sent home, with no explanation (possibly the pleural effusion but nobody knows for sure). Granted, my ER doctor was awesome and very caring. He told me that it was absolutely necessary to increase my pain pills. Without pain control, I can’t breathe deep which may have caused the fluid between my lungs/liver and I can’t walk because it sends shooting pain to, well to where ever my pain decides to camp out for the day… so I have been taking my pain pills every 4 hours today.

And now guess what… oh yes, the pain has decided to move again. I apparently have migrating pain every single day! But severe, level 8-9 pain. It is now in my shoulder. Every time I get up from a chair, sit down, lean back, reach with my right arm… I have shooting pain that makes me yelp. I kind of sound like a sad puppy.

The doctor also reinforced that I need to breathe deep, and walk, walk, walk! Did I know these things? Yes. Is the pain too severe to do them? Yes! Do I have to do them anyways? Yep…

Even though I had severe pain today, I decided to go with my mom downtown. We went grocery shopping. I held my shoulders back (ouch!), took deep breaths (ouch!), and with every step I took tried not to cringe at the pain shooting through my body… But you know what, I did it. I also used my inspirometer for 30 minutes straight (breathing machine). I had always wondered how to increase your pain threshold. Well, now I know, increase your pain!

I looked up the side-effects today of prograf, they included: pleural effusion, severe back pain, excessive dry skin and multiple other symptoms that I have been having. This is probably because I am on a fairly high dose of prograf… I hope I can decrease it soon or change to a different kind of anti-rejection med.

So although this isn’t the happiest post, trust me, both you and I want it to be, I thought I would let everyone know what is going on…. Prayers greatly appreciated!!

Moral of the story: Sometimes the only way to get through the pain is to face it head on with God by your side. It is then that you learn, grow and can finally heal.

PS. In case you are wondering, my sister is doing great. She still gets tired but she is off her pain killers (lucky duck!) and I couldn’t be happier for my hero sissy! She has driven and gone grocery shopping by herself, made a trip to Reno and saw my oldest sister who recently moved there with my 2 nephews and sweet niece…. She still gets tired and will take long naps on some days, but that is expected as she grows that awesome liver of hers! I love you Kell!

Oh and….

Happy One month (and one day) liverversary my awesome liver! It is doing great, labs are always perfect in the liver arena….

Advertisements

About Kortni

I received a living donor liver transplant from my amazing and selfless sister, when it failed, I got a 2nd transplant 4 days later from my other hero! I have an amazing family and wonderful, supportive boyfriend. I love hiking, photography, natural health care, being outdoors and crafts. Did I mention that Jesus is my best friend and He has blessed me immeasurably!

6 responses »

  1. Darlene Robinson

    Kortni, thanks for letting us know what is going on so we will know how to pray for you. I am so sorry you are having such a hard time. My heart hurts to you. You are such a sweetheart, and I am ready for you to feel great and enjoy life. I’m praying for you now. Love you, sweet sister.

    Reply
  2. At 4 weeks one day, I had only been out of hospital for 3 days, I was in constant pain. Had a twisted bowel and ended up back in hospital.It seems to me you are expecting miracles every day. I told you it takes time and by time I mean months and years not days. You are doing well. Now exercise is impt try bike takes weight off your system but increases heart and lung capacity. Take whatever painkillers you need. Addiction is nonsense. For the length of time you need them it will not be addictive. Use paracetamol in conjunction with Tramadol or whatever pain meds you take. You are not a superwoman you are an ordinary person facing and having faced tough times. You have a strong spirit and will do very well. Stay positive stay strong. Pray to your God if that helps you. Best wishes.

    Wayne

    Reply
  3. Hi Kortni
    Have the checked your spine? I don’t know your history as far as what other ” goodies” that were caused by your liver disease but I have severe osteoporosis and very deficient vit D level. It was caused by my PBC and since I still have PBC I still have it. Anyway back to my point. I too was in terrible pain. I had 2 fractured vertebras. Now I have 5. I am not trying to scare you just want to make sure the find the cause of your pain. Remember too, when you get you pain level up too high, you can’t heal and it takes longer and more medication to get pain under control. Take care Little Liver Sister. xoxo

    Reply
  4. Ugh! My iPhone cut off my “y” in they and “r” in your. I hope you know what I meant. :o)

    Reply
  5. Post kidney transplant patient herd. Ibwas having unbelievable pain for months this summer. Turns out it was caffine causing it. I had started back on dr pepper in the summer with caffine as soon as I stopped it quit. Still have inscision pain its been over a year. They dont tell u about that. I hate pain meds as well. As me and a friend say the pain reminds you that you are still alive. Lol. Hope you can figure it out but it is probably all the nerves that they cut int o during surgery.

    Reply

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: